# SDR 2018FA0000464

- Difficulty date: July 9, 2018
- Submitted: October 30, 2018
- Operation: General aviation
- Aircraft: N2648Q
- Make and model: Cessna 182K
- Aircraft serial: 18257848
- Engine: Cont O470R
- Propeller: Mcauly 2A34C*
- System (JASC): 2810 · Fuel Storage
- Part: Fuel Cap
- Part number: STCSA2376CE
- Condition: Leaking
- Location: Wing
- Stage of operation: NR
- How discovered: O
- Nature of condition: K
- Precautionary procedure: K

## Discrepancy

IN 2015 THE FUEL CAP STCSA2376CE WAS INSTALLED TO PERMANENTLY TERMINATE AD841001R1.  THESE FUEL CAPS HAVE BEEN NOTHING BUT PROBLEMS EVER SINCE INSTALLATION.  THEY RANDOMLY LEAK LARGE QUANTITIES OF FUEL WITH NO WARNING.  IN ONE TRIP AROUND THE PATTERN IT LEAKED AT LEAST 6 GALLONS OF FUEL.  THIS HAS BEEN HAPPENING ON AND OFF FOR THE LAST 3 YEARS.  THE CAPS DO NOT FIT EVENLY ON THE AIRPLANE EVERY TIME YOU SCREW THEM IN.  SOMETIMES THEY FIT MORE FLUSH THAN OTHERS.  SOMETIMES THEY DO NOT.  THE COMPANY HAS BEEN CONTACTED SEVERAL TIMES ABOUT THIS ISSUE.  THEY HAVE ISSUED SUPPORT TO HELP REMEDY THE PROBLEM.  THEY HAVE HAD US ADJUST AND READJUST THE FUEL TANK VENT PER THEIR INSTRUCTIONS.  WHICH WAS ALREADY DONE AT INSTALLATION.  THIS DID NOT HELP.  THERE IS A NO PROBLEM WITH THE FUEL TANK VENTING SYSTEM.  THE COMPANY HAS SENT US 3 SETS OF REPLACEMENT FUEL CAPS.  NONE OF THESE REPLACEMENTS HAVE SOLVED THE ISSUED.  THERE WERE NO PROBLEM WITH THE ORIGINAL FUEL CAPS LEAKING BEFORE THE INSTALLATION OF THIS STY.  THE COMPANY USES SCARE TACTICS TO CONVINCE THE BUYER THAT THE ORIGINAL FUEL CAPS ARE KILLER CAPS BECAUSE OF THE LITERATURE.  IN MY EXPERIENCE I HAVE NEVER SEEN ANY PROBLEMS CAUSED BY THE ORIGINAL FUEL CAPS.  THE REAL KILLER CAPS ARE THE FUEL CAPS WHICH COULD BEGIN LEAKING FUEL AT ANY POINT IN TIME AND POTENTIALLY RUN THE ACFT  COMPLETELY DRY OF FUEL AND CAUSE AN ENGINE OUT SITUATION.  THIS HAS HAPPENED SEVERAL TIMES WHEN THE ACFT FLEW SEVERAL LEGS OF A TRIP WITH NO INCIDENT, BUT ON THE LAS LEG VENTED 25 GALLONS IN 30 MINUTES.  WHEN THIS HAPPENS THE FUEL GAUGES BECOME INACCURATE AND ACTUALLY INDICATE A HIGHER FUEL LEVEL THAN WHAT IS IN THE TANK.  UNLESS YOU CAN PHYSICALLY SEE THE VENTING, IT IS IMPOSSIBLE TO SEE THIS HAPPENING.  THIS IS EVEN MORE DANGEROUS AT NIGHT WHEN SEEING THE FUEL VENT IS NOT POSSIBLE.  IT IS MY OPINION AND THE ACFT OWNERS THAT THESE CAPS ARE COMPLETELY UNSAFE.  WE ARE NOT THE ONLY ACFT THIS HAS HAPPENED TO.  IF YOU SEARCH FUEL CAPS AUTO FILLS TO FUEL CAPS LEAKING.  SEARCH THAT AND YOU WILL FIND THAT THIS HAS HAPPENED TO MANY OTHERS.  THERE ARE VIDEOS OF IT.  I BELIEVE THE ONLY COURSE OF ACTION FOR US TO REMOVE THE STC AND EITHER REINSTALL THE ORIGINAL FUEL CAPS OR INSTALL THE RAISED CAPS SERVICE KIT.  PLEASE FEEL FREE TO CONTACT ME FOR MORE INFORMATION.  IN MY ALMOST 20 YEARS OF EXPERIENCE THIS IS ONE OF THE MORE DANGEROUS THINGS I’VE SEEN.
